Existence of Multiple Brake Orbits for a Hamiltonian System

  • Andrzej Szulkin
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 4)


The purpose of this note is to describe a recent work done by the author on the problem of existence of periodic orbits for Hamiltonian systems. Arguments presented here are rather sketchy and some proofs are omitted. The details may be found in [13].


Periodic Solution Periodic Orbit Hamiltonian System Real Hilbert Space Index Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    V. Benci, On critical point theory for indefinite functionals in the presence of symmetries, Trans. Amer. Math. Soc. 274 (1982), 533–572.MathSciNetCrossRefGoogle Scholar
  2. 2.
    H. Berestycki, J.M. Lasry, G. Mancini and B. Ruf, Existence of multiple periodic orbits on star-shaped Hamiltonian surfaces,Comm. Pure Appl. Math. 38 (1985), 253–289. Brake Orbits for a Hamiltonian System 477Google Scholar
  3. 3.
    J.G. Bögle Indextheorien zur Existenz von periodischen Lösungen Hamiltonscher SystemeThesis, Ludwig-Maximilians-Universität München, 1987.Google Scholar
  4. 4.
    I. Ekeland and J.M. LasryOn the number of periodic trajectories for a Hamiltonian flow on a convex energy surfaceAnn. Math. 112 (1980), 283–319.Google Scholar
  5. 5.
    M. GirardiMultiple orbits for Hamiltonian systems on starshaped surfaces with symmetriesAnn. Inst. H. Poincaré, Analyse non linéaire 1 (1984), 285–294.Google Scholar
  6. 6.
    M. Girardi and M. MatzeuSolutions of minimal period for a class of nonconvex Hamiltonian systems and applications to the fixed energy problemNonl. Analysis 10 (1986), 371–382.Google Scholar
  7. 7.
    H. Hofer and E. Zehnder, Periodic solutions on hypersurfaces and a result by C. Viterbo, Inv. Math. 90 (1987), 1–9.MathSciNetzbMATHGoogle Scholar
  8. 8.
    P.H. Rabinowitz, Periodic solutions of Hamiltonian systems, Comm. Pure Appl. Math. 31 (1978), 157–184.Google Scholar
  9. 9.
    P.H. Rabinowitz, Minimax Methods in Critical Point Theory with Applica- tions to Di f ferential Equations, CBMS 65, Amer. Math. Soc., Providence, R.I., 1986.Google Scholar
  10. 10.
    P.H. Rabinowitz, On the existence of periodic solutions for a class of sym- metric Hamiltonian systems,Nonl. Analysis 11 (1987), 599–611.Google Scholar
  11. 11.
    P.H. Rabinowitz, On a theorem of Hofer and Zehnder, to appear in Periodic Solutions of Hamiltonian Systems and Related Topics.Google Scholar
  12. 12.
    H. Seifert, Periodische Bewegungen mechanischer Systeme, Math. Z. 51 (1948), 197–216.MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    A. Szulkin, An index theory and existence of multiple brake orbits for star-shaped Hamiltonian systems, to appear in Math Ann. 283 (1989).Google Scholar
  14. 14.
    G. Tarantello, Subharmonic solutions for Hamiltonian systems via a Z p pseudoindex theory,Preprint.Google Scholar
  15. 15.
    E.W.C. van GroesenExistence of multiple normal mode trajectories on convex energy surfaces of even classical Hamiltonian systemsJ. Dif. Eq. 57 (1985), 70–89.Google Scholar
  16. 16.
    C. Viterbo, A proof of Weinstein’s conjecture in R2n, Ann. Inst. H. Poincaré, Analyse non linéaire 4 (1987), 337–356.Google Scholar
  17. 17.
    A. Weinstein, Periodic orbits for convex hamiltonian systems, Ann. Math. 108 (1978), 507–518.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Andrzej Szulkin
    • 1
  1. 1.Department of MathematicsUniversity of StockholmSweden

Personalised recommendations